DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20205127

Adverse drug reactions or events in children with assessment of causality and severity: a retrospective analysis from Bhavnagar

Jayendra R. Gohil, Aniket B. Sarwade, Hardik R. Chauhan, Jay R. Jasani, Hinal R. Gujrati

Abstract


Background: Objective was to study the occurrence of adverse drug reactions in pediatric age group in a tertiary care hospital setting.

Methods: A retrospective study was undertaken to analyze adverse drug events in pediatrics wards of a tertiary care hospital. Any event marked as ‘suspected adverse drug reaction’ was included in the study and ADR forms were analyzed for causality and severity. Other parameters like age and sex, class of drug, types of ADR, commonly involved systems and polypharmacy were studied.

Results: Total 74 cases of admitted patients (13 deaths: 11 infants, 6 neonates) with severe ADR were studied of whom 39% were females. Antimicrobials were the commonest drug class (54%) with Skin most commonly involved. 77% cases were of probable category according to Naranjo’s scale of causality assessment. 11% cases were prescribed polypharmacy.

Conclusions: Antibiotics were the class of drug causing maximum ADRs. The commonest system involved was skin. Redness, itching & rashes were the common symptoms. Antimicrobials should be used judiciously. Polypharmacy should be avoided. ADR reporting should be strengthened. Extra vigilance is required for infants and neonate’s prescriptions.


Keywords


Adverse drug reaction, Adverse drug event, Children, Naranjo scale, Pharmacovigilance

Full Text:

PDF

References


WHO definition: Adverse event/ reaction, Pharmacovigilance. 2002. Available at: who.int/medicines/areas/quality_safety/safety_efficacy/trainingcourses/definitions.pdf. Accessed on 18 July 2019.

Montastruc JL, Sommet A, Lacroix I, Olivier P, Durrieu G, Damase-Michel C, et al. Pharmacovigilance for evaluating adverse drug reactions: value, organization, and methods. Jo Bon Spi. 2006;73(6):629-32.

Chien JY, Ho RJ. Drug delivery trends in clinical trials and translational medicine: evaluation of pharmacokinetic properties in special populations. J. Pharm Sci. 2011;100:53-8.

Lumbiganon P, Pengsaa K, Sookpranee T. Ciprofloxacin in neonates and its possible adverse effect on the teeth. Pediatr Infect Dis J. 1991;10:619-20.

Dagan O, Peled N, Babin P, Silver M, Barker G, Koren G. Prostaglandin-induced antral hyperplasia in neonates: clinical experience and dose-response characteristics. Developmen Pharmacol Therapeut. 1993;20:14-9.

Dreifuss FE, Santilli N, Langer DH, Sweeney KP, Moline KA, Menander KB. Valproic acid hepatic fatalities: a retrospective review. Neurology. 1987;37(3):379.

Crock PA, McKenzie JD, Nicoll AM, Howard NJ, Cutfield W, Shield LK, et al. Benign intracranial hypertension and recombinant growth hormone therapy in Australia and New Zealand. Acta Paediatrica. 1998;87(4):381-6.

Wysowski DK, Pitts M, Beitz J. An analysis of reports of depression and suicide in patients treated with isotretinoin. J Am Acad Dermatol. 2001;45(4):515-9.

Clavenna A, Bonati M. Adverse drug reactions in childhood: A review of prospective studies and safety alerts. Arch Dis Child. 2009;94:724-8.

National Institute of Diabetes and Digestive, Kidney Diseases. LiverTox. 2019. Available at: ncbi.nlm.nih.gov/books/NBK548069/bin/Naranjoassessment.pdf Accessed Sept 2020. Accessed on 12 July 2020.

Gohil JR, Agarwal TS. Levetiracetam Adverse Drug Reaction: Pancytopenia. J Pediatr Neurosci. 2018;13(1):116-7.

Gohil JR, Jindal SV. Cardiotoxicity Associated with Midazolam in a Patient with Diphtheria. Curr Drug Saf. 2019;14(1):57-9.

Priyadharsini R, Surendiran A, Adithan C, Sreenivasan S, Sahoo FK. A study of adverse drug reactions in pediatric patients. J Pharmacol Pharmacother. 2011;2:277-80.

Kaushal R, Bates DW, Landrigan C, McKenna KJ, Clapp MD, Federico F, et al. Medication errors and adverse drug events in pediatric inpatients. J Am Medic Assoc. 2001;285(16):2114-20.

Baker DM, Bell LM. Unpredictability of Serious Bacterial Illness in Febrile Infants from Birth - 1 month. Arch Pediatr Adolesc Med. 1999;153(5):508-11.

Patel TK, Patel PB, Barvaliya MJ, Tripathi CB. Drug-induced anaphylactic reactions in Indian population: A systemic review. Indian J Crit Care Med. 2014;18:796-806.

Lamabadusuriya SP, Sathiadas G. Adverse drug reactions in children requiring hospital admission. Ceylon Med J. 2003;48:86-7.